Hail, Marion
- When
- May 13, 5:45 AM CST
- Where
- Marion County, Brilliant
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.017, -87.767
Reported along SR 129 just north of old US 78.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 13, 3:44 AM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 444 AM CDT SAT MAY 13 2006 .DISCUSSION...MAIN TOPICS OF DISCUSSION TONIGHT REVOLVE AROUND THE POTENTIAL FOR THUNDERSTORMS TODAY...AND THE OVERALL UNSEASONABLY COOL PATTERN OVER THE BULK OF THE EASTERN HALF OF THE COUNTRY. TODAYS THREAT OF THUNDERSTORMS IS NOT THE USUAL...ESPECIALLY FOR THIS TIME OF THE YEAR...DUE TO THE DEEP LOW OVER THE OHIO VALLEY. ALTHOUGH IT WILL BE THE MAIN INFLUENCE ESSENTIALLY FOR THE ENTIRE WEEK...THE BIG WHEEL OF A LOW GRADUALLY WEAKENS AND MODIFIES BY THE END OF THE WEEK...FOR A RETURN TO MORE NORMAL TEMPERATURES. GOOD MODEL AGREEMENT THROUGHOUT THE FORECAST PERIOD FOR BOTH THE SHORT TERM AND LONG TERM MODELS...FOR ABOVE AVERAGE FORECAST CONFIDENCE. .SHORT TERM...(TODAY THROUGH MONDAY NIGHT) MAIN QUESTION TODAY IS IF WE WILL GET WARM ENOUGH TO BREAK A STRONG CAP. CLEAR SKIES OVER THE AREA SHOULD ALLOW TEMPERATURES TO SKYROCKET EARLY IN THE DAY...REACHING 70 DEGREES BEFORE NOON. CONVECTIVE TEMPERATURES SHOULD BE AROUND 77 DEGREES...VERY CLOSE TO THE FORECAST HIGHS. IF HEATING WAS THE ONLY LIFTING MECHANISM...I WOULD HAVE TO LEAN TOWARD A DRIER FORECAST. HOWEVER...SEVERAL OTHER FEATURES SHOULD HELP TO PROVIDE THE LIFT WHICH WILL LEAD TO SHOWERS AND THUNDERSTORMS THIS AFTERNOON/EVENING. A WELL POSITIONED JET STREAK...WEAK MID LEVEL DISTURBANCE...RESPECTABLE LOW LEVEL JET AND VERY STEEP LAPSE RATES WILL ALL SUPPORT CONVECTION. INITIATION WILL LIKELY BE DURING THE LATE AFTERNOON WHEN TEMPERATURES CLIMB INTO THE UPPER 70S. BUFKIT INDICATES MULTICELL STORMS ARE THE MOST LIKELY...BUT SHEAR/INSTABILITY PARAMETERS MAKE ME LEAN MORE TOWARD SUPERCELLS. AFTERNOON CAPE SHOULD EXCEED 1500 J/KG WITH CINS APPROACHING ZERO BY 3 PM. WILL NOT MENTION SEVERE WORDING IN THE ZONES...BUT THE POTENTIAL IS THERE...AND WILL LIKELY INCREASE OUR CONFIDENCE LEVEL IN THE HAZARDOUS WEATHER OUTLOOK. DRY/COLD AIR ALOFT WILL MAKE LARGE HAIL AND DAMAGING WIND THE MOST LIKELY MODE OF SEVERE WEATHER. AS USUAL THERE ARE LIMITING FACTORS. TODAYS BIGGEST POTENTIAL FLY IN THE OINTMENT HAS TO BE MOISTURE...OR SPECIFICALLY THE LACK OF IT. THE 00Z SOUNDING FROM BIRMINGHAM INDICATED PW OF ONLY .49 INCHES...WITH .66 INCHES UPSTREAM AT JACKSON. FORECAST SOUNDINGS SUGGEST PW WILL REACH AN INCH BY NOON...BUT NEVER GET MUCH HIGHER THAN THAT. GENERALLY REGARD ONE INCH AS THE BARE MINIMUM FOR CONVECTIVE PRECIP AROUND THESE PARTS. LACK OF MOISTURE MAY RESULT IN THUNDERSTORMS BEING CONFINED TO THE FRONTAL BOUNDARY WHERE LIFT IS MAXIMIZED LATE THIS AFTERNOON AND OVERNIGHT. RAIN/THUNDERSTORMS WILL LIKELY CONTINUE FOR SEVERAL HOURS AFTER SUNSET...BUT SHOULD DISSIPATE BY MIDNIGHT. COOLER TEMPERATURES ARE IN STORE ON SUNDAY WITH SCATTERED SHOWERS. THE FRONT WILL LIKELY STALL SOMEWHERE SOUTH OF MONTGOMERY... GRADUALLY WEAKENING AND WAITING FOR THE NEXT SHORTWAVE TO SHUNT IT TO THE COAST. 12/SIRMON SUNDAY NIGHT AND MONDAY...AXIS OF COLD AIR/MAIN SPOKE OF THE UPPER LOW ROTATES ACROSS CENTRAL ALABAMA...FOR WHAT...SHOULD...BE THE COOLEST TEMPERATURES WE SHOULD SEE FOR THE SEASON...WITH HIGH TEMPERATURES RUNNING 13 OR SO DEGREES BELOW NORMAL FOR MOST LOCATIONS. ALTHOUGH THE MORNING LOW TEMPERATURES WILL NOT BE QUITE AS COLD RELATIVELY...DUE TO OVERNIGHT MIXING AND CLOUD COVER... MONDAY HIGH TEMPS WILL STRUGGLE TO REACH 70 NORTH...AND THE LOWER 70S ACROSS THE SOUTH. EXPECT PRECIP TO BE LARGELY DIURNALLY DEPENDANT...FOR A DRY SUNDAY NIGHT...ALTHOUGH THE FRONT WILL BE PAINFULLY CLOSE TO SOUTHERN COUNTIES. MONDAY...LOOKS LIKE A WAVE ALONG THE FRONT WILL BRING A BRUSH OF SHOWERS TO THE SOUTHEASTERN THIRD OF THE FORECAST AREA...WHILE ANOTHER LOBE OF VORTICITY SWINGS SOUTHWARD ACROSS THE TENNESSEE VALLEY IN THE AFTERNOON HOURS FOR SLIGHT CHANCE POPS ON THE NORTHERN PERIPHERY. JD/81 .LONG TERM...(TUESDAY THROUGH SATURDAY) AS MENTIONED ABOVE...GFS, EUROPEAN, GEM AND NOGAPS ALL ON THE SAME PAGE BASICALLY...WITH A GRADUALLY WEAKENING/FILLING LOW AND TROUGH ACROSS THE OHIO VALLEY THROUGH THE END OF THE WEEK. SOME MINOR DIFFERENCES BEGIN TO CREEP IN BY 00Z FRIDAY...WITH EURO/GFS/NOGAPS HINTING THAT A STRONGER CLOSED LOW NORTH OF THE OHIO LAKES MAY BE POISED TO ENTER THE NORTHWESTERLY FLOW AND FILL IN THE BACK OF THE TROUGH. GFS HAS THIS FEATURE AT LEAST AS A FAIRLY SIGNIFICANT SHORTWAVE AND DOES BRING IT SOUTH FRIDAY NIGHT INTO SATURDAY. IT USUALLY TAKES A WHILE TO WORK OUR WAY OUT OF A BLOCKING PATTERN...SO IT WILL BE INTERESTING TO SEE HOW THIS SITUATION DEVELOPS AS WE GET CLOSER. SO...WHAT ALL THAT MEANS IS THAT AS THE LOW FILLS AND WEAKENS...WE SHOULD EXPECT A GRADUAL WARMING TREND THROUGH AT LEAST FRIDAY... WITH TEMPS 4 TO 5 DEGREES WARMER EACH DAY. ALTHOUGH LOW LEVEL MOISTURE WILL CONTINUE TO BE LIMITED...THE COMBINATION OF STEEP AFTERNOON LOW LEVEL LAPSE RATES...COLD AIR ALOFT...AND A NEARLY CONTINUOUS PARADE OF SHORT WAVES WILL KEEP AFTERNOON SHOWERS AND/OR THUNDERSTORMS IN THE PICTURE UNTIL AT LEAST WEDNESDAY. AT THIS TIME...IT APPEARS THE ATMOSPHERE WILL BEGIN TO WARM ALOFT THURSDAY AS THE LOW LIFTS NORTHWARD...TAKING SHOWERS OUT OF ALL BUT THE NORTHEASTERN CORNER OF THE FORECAST AREA THURSDAY AND FRIDAY. QUESTIONS HEADING INTO DAY 8 AS MENTIONED ABOVE... DEPENDING ON THE STRENGTH...SPEED...AND EVOLUTION OF NEXT DIGGING TROUGH. AS FOR TEMPS THROUGH THE PERIOD...GENERALLY ACCEPTED GUIDANCE FOR DAYTIME HIGHS...AND ALLOWED SOME INFLUENCE FROM COOP MOS FOR OVERNIGHT LOWS UNDER MORE CALM/CLOUD FREE OVERNIGHT CONDITIONS. GENERALLY TOOK THE LOW SIDE OF POPS FOR NIGHT TIME POPS THROUGH THE PERIOD...EXPECTING POPS TO BE STRONGLY DIURNAL. JD/81 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 55 73 49 69 / 50 30 10 20 ANNISTON 57 73 49 68 / 50 30 10 20 BIRMINGHAM 56 74 50 69 / 50 30 10 10 TUSCALOOSA 57 76 50 71 / 50 30 10 10 CALERA 57 75 50 70 / 50 30 10 10 AUBURN 58 77 51 70 / 50 30 10 30 MONTGOMERY 60 79 52 71 / 50 30 10 20 TROY 61 81 51 69 / 30 30 10 30 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 12/81
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CDT SAT MAY 13 2006 ALZ011>015-017>050-141030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 530 AM CDT SAT MAY 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT ACROSS CENTRAL ALABAMA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM THESE STORMS. STORMS WILL LIKELY INITIATE AROUND 3 PM...AND ARE EXPECTED TO CONTINUE WELL INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY AND TONIGHT. 12/SIRMON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 AM CDT SAT MAY 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL HAMILTON 34.14N 87.98W
05/13/2006 E1.00 INCH MARION AL EMERGENCY MNGR
REPORTED BY EM
&&
KSUMRALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 AM CDT SAT MAY 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL DETROIT 34.03N 88.17W
05/13/2006 E1.75 INCH LAMAR AL POST OFFICE
0625 AM HAIL DETROIT 34.03N 88.17W
05/13/2006 E0.75 INCH LAMAR AL PUBLIC
&&
KSUMRALLThe Columbus AFB radar (KGWX), 54 km away, was scanning. The volume nearest the first event began at 11:44 UTC.
1 hail. Local standard time, as filed.
Reported along SR 129 just north of old US 78.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512386.